Family and friends

If a member of your family or a friend, or someone else you know is living with cancer, this group is the place to share your feelings and get support.

Chemotherapy after effects

Jen0112
Posted by

hi all, wasn’t quite sure which group to post this in for advice as I guess it can vary so much. But I’m looking to get some different views on how long people felt the after effects (most significantly tiredness) following completion of their or their loved ones chemo? My mum has secondary esophageal cancer so sadly is receiving chemo only to treat the cancer as opposed to cure. She has been in a clinical trial and suffered from horrible sickness so finished 5 out of 6 the planned 6 cycles. She is no longer nauseous and is eating better, starting to gain weight back, although still has the 24hour pump dispensing anti nausea meds. She is seeing her consultant in the next week for scan results so we expect that will be removed then. She had also been on a course of steroids until 10 days ago during which time she had great energy. Since then she seems to be getting more tired, particularly in the afternoons. She’s still getting out and about but does just seem to tire more certainly than when she was on the steroids. Given all sges been through, I feel we have to expect some sort of recovery time for things like appetite and energy to pick back up, but it’s hard not to search for signs that it’s the cancer causing this. I’m so anxious and I think driving her nuts. Just wondering how long others felt still somewhat tired and groggy after finishing their treatment? Thanks for all help and advice.

buttercup01
Posted by

Hi Jen, this is as good a place as any to ask your questions. Other places would be  Gullet( oesophageal) cancer or possibly Cancer treatments. You could also "Ask a nurse" or ring the Helpline on 0808 808 0000

I've never had chemo as it doesn't work for my type of cancer, however there's such a thing  as cancer fatigue, so it may not be just the after effects of the chemo. Also, coming off steroids could make your mum tired.

Many drugs can make u tired, possibly including anti nausea ones. This is where you could do with talking to  a nurse/helpline tbh.

Can you ask the consultant next week or your mum's cancer nurse specialist in the meantime?

Hope that helps, if not post again n see if someone else, probably a community champion , answers you . 

Fear of the unknown is the worst thing. Once we know what we're facing, we find the strength to deal with it.